Should You Take Allergy Medications for a Cold?

Antihistamines help relieve allergy symptoms. Those include runny nose, sneezing, and watery eyes. The common cold causes similar symptoms. So do antihistamines help with colds?

Researchers have debated the answer for years. They now seem to be finding better answers, though.

This article looks at what antihistamines are, what research says about them as a cold treatment, and your other options for treating a cold.

Hands holding pills
Johner Images / Getty Images

What Are Antihistamines?

Antihistamines are medications that help relieve allergy symptoms.

When you're exposed to an allergen, your body creates a chemical called histamine. Histamine causes allergy symptoms like:

  • Sneezing
  • Itchy, watery eyes
  • Runny or stuffy nose
  • Congestion
  • Cough
  • Sore throat
  • Fever (in children)

Antihistamines block that reaction. That's why they stop symptoms.

But your body also uses histamines to deal with physical damage and infection—such as a common cold.

Recap

An allergic reaction makes your body release histamine. Histamine causes symptoms. Antihistamines block it to prevent or halt symptoms. Histamine may also be involved in the common cold.

Types of Antihistamines

Many antihistamines are available over the counter (OTC). Some of the older ones can cause drowsiness. But newer products are less likely to make you sleepy or cause other side effects.

Older antihistamines include:

Newer drugs include:

Antihistamines for Colds

Many healthcare providers have seen that antihistamines are inconsistent as cold treatments. Research has long been mixed, too.

  • A 2012 review says antihistamines are ineffective against cold symptoms.
  • A 2015 review says they make a cold somewhat less severe for the first two days but have no other benefit.
  • A 2019 study says decongestants are effective against colds either with or without antihistamines.

It's possible some symptoms aren't related to histamine. So the drugs have no effect. It's also possible some people respond better to the medications than others.

Antihistamines are considered safe for adults. So it's likely safe to see whether they impact cold symptoms. That's especially true if you already take one for allergies.

That's not true for children, though. Studies say no evidence shows antihistamines help relieve kids' cold symptoms. Because the drugs can have side effects, the risk is generally believed to outweigh potential benefits.

Always check with your healthcare provider before taking a new medication.

Recap

Research and clinical experience are inconsistent. Antihistamines may help cold symptoms in some people and not others. Some symptoms may have causes other than histamine.

Antihistamines are believed safe for adults. Don't use them to treat colds in children.


Other Options

You have plenty of other options for relieving cold symptoms.

A lot of over-the-counter cold medications are available. Many have several active ingredients. Try to find one that only addresses the symptoms you have. That way, you won't get unnecessary drugs and, possibly, their side effects.

You can also use non-medication options. They include:

These may help when used alone or in addition to other treatments.

Summary

Histamine is a chemical your body releases when you're exposed to allergens. It's responsible for allergy symptoms It may also be involved in the immune system's attack on the common cold.

Antihistamines are drugs that block histamine. They're effective for allergies but have mixed results for cold symptoms.

Other options for cold treatment include OTC medications, nasal sprays, and herbal products.

A Word From Verywell

If you're looking for relief from cold symptoms, read medicine labels carefully. It's easy to double-up on medications if you're using a multi-symptom product along with antihistamines or other drugs.

If you're not finding anything that helps, talk to your healthcare provider. They may be able to suggest something more effective.

Was this page helpful?
4 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Centers for Disease Control and Prevention. Cold versus flu.

  2. Fashner J, Ericson K, Werner S. Treatment of the common cold in children and adultsAm Fam Physician. 2012;86(2):153–159.

  3. De Sutter AI, Saraswat A, van Driel ML. Antihistamines for the common coldCochrane Database Syst Rev. 2015;(11):CD009345. Published 2015 Nov 29. doi:10.1002/14651858.CD009345.pub2

  4. DeGeorge KC, Ring DJ, Dalrymple SN. Treatment of the common coldAm Fam Physician. 2019;100(5):281–289.